Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 204, NWS St. Louis, MO

December 4, 2017Calhoun County, Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 4, 2017, 7:18 PM CST for Calhoun County, Greene County, Pike County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2017, 7:18 PM CST (01:18 UTC)
Expired
Dec 4, 2017, 7:45 PM CST
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 449 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
449 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KLSX 050118
SVRLSX
ILC013-061-149-050145-
/O.NEW.KLSX.SV.W.0204.171205T0118Z-171205T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
718 PM CST MON DEC 4 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in southwestern Illinois...
  Northern Greene County in southwestern Illinois...
  Southeastern Pike County in west central Illinois...

* Until 745 PM CST.

* At 718 PM CST, a severe thunderstorm was located near Pleasant
  Hill, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Roodhouse, Pleasant Hill, Clarksville, Independence, Bedford,
  Patterson, Montezuma, Martinsburg, Nebo, Milton, Hillview, Pearl,
  Time and Barrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 9058 3952 9058 3952 9017 3950 9015
      3937 9090 3940 9094 3949 9091 3962 9061
TIME...MOT...LOC 0118Z 248DEG 43KT 3947 9077 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CVKING
2 follow-up statements
849 
WWUS53 KLSX 050129
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
729 PM CST MON DEC 4 2017

ILC013-050138-
/O.CAN.KLSX.SV.W.0204.000000T0000Z-171205T0145Z/
Calhoun IL-
729 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Illinois.

LAT...LON 3956 9058 3952 9058 3952 9017 3950 9015
      3942 9072 3944 9081 3951 9079 3960 9060
TIME...MOT...LOC 0128Z 249DEG 34KT 3952 9065 

$$

ILC061-149-050145-
/O.CON.KLSX.SV.W.0204.000000T0000Z-171205T0145Z/
Greene IL-Pike IL-
729 PM CST MON DEC 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHERN GREENE COUNTY IN SOUTHWESTERN ILLINOIS AND SOUTHEASTERN
PIKE COUNTIES IN WEST CENTRAL ILLINOIS...

At 728 PM CST, a severe thunderstorm was located 10 miles southeast
of Pittsfield, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roodhouse, Bedford, Patterson, Montezuma, Nebo, Milton, Hillview,
Pearl and Barrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 9058 3952 9058 3952 9017 3950 9015
      3942 9072 3944 9081 3951 9079 3960 9060
TIME...MOT...LOC 0128Z 249DEG 34KT 3952 9065 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CVKING
245 
WWUS53 KLSX 050137
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
737 PM CST MON DEC 4 2017

ILC061-149-050147-
/O.EXP.KLSX.SV.W.0204.000000T0000Z-171205T0145Z/
Greene IL-Pike IL-
737 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY IN
SOUTHWESTERN ILLINOIS AND SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS WILL EXPIRE AT 745 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Illinois.

LAT...LON 3956 9058 3952 9058 3952 9017 3950 9015
      3942 9072 3944 9081 3951 9079 3960 9060
TIME...MOT...LOC 0137Z 248DEG 43KT 3956 9054 

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 5:44 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 4, 5:44 PM CST, 1 hour 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
544 PM CST Mon Dec 4 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 205 PM CST Mon Dec 4 2017

An ongoing pattern shift aloft will bring a variety of active
weather to MO/IL tonight and tomorrow. A strong PV anomaly has
induced surface cyclogenesis across the upper Midwest, and the
system's attendant cold front was moving southeastward through
the central CONUS this afternoon. The upper air pattern will
continue evolving tonight and tomorrow such that a longwave trough
deepens over the eastern half of the CONUS.

Ongoing gusty winds across parts of MO/IL will continue from the
south to southwest this aftn/eve until a strong cold front has
moved through the region. Thereafter, winds will remain gusty
overnight and tomorrow, but winds will be from the
west-northwest instead of the south or southwest. Unusually deep
mixing is expected on Tuesday, especially north of I-70, and a
Wind Advisory may be needed there given the strong wind speeds
aloft and the small separation angle between the low-level wind
direction and the winds above the top of the boundary layer.

The aforementioned strong cold front will also support a narrow
line of thunderstorms which will accompany the boundary as it
moves across the region. Scattered thunderstorms had already
developed in NW MO along the front early this afternoon and are
expected to quickly congeal into a thin line which will then
rapidly move across the area in tandem with the front. Ample 0-6km
shear, sufficient instability, steep H7-H5 lapse rates, and large
scale ascent are favorable for severe thunderstorms. In
particular, the strong wind field aloft will further support
damaging wind gusts at the surface via downward momentum transfer
within thunderstorm downdrafts. Most of the precipitation should
exit the CWA by 06z/midnight.

This front will also end the recent stretch of unusually warm
weather. Temperatures will fall from near-record highs in the
60s/70s today into the 20s/30s tonight. Highs on Tuesday are only
expected to reach the 40s.

Kanofsky

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 205 PM CST Mon Dec 4 2017

The upper air pattern will feature a deep longwave trough over
the eastern half of the CONUS with multiple embedded PV anomalies
rotating through the trough. Any of these features could support
light precipitation through next Monday, but the best chance will
be on Friday night when the strongest of these features drops
nearly due southward from MB into the central CONUS. Light
snowfall accumulations (perhaps less than one-half inch) are
possible across parts of the area on Friday night.

Temperatures will remain near or below normal through the first
half of the weekend. At least one reinforcing cold front is
expected to reinvigorate the starkly colder air mass which will
have settled across the central CONUS tonight, but there is poor
model agreement attm due to inconsistent handling of several
individual PV anomalies embedded within the broader longwave
trough.

Kanofsky
&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 538 PM CST Mon Dec 4 2017

Strong cold front marching across forecast area this evening.
Front to move through KCOU and KUIN by 03z, then through STL metro
area between 03z and 04z. Cigs to remain low end VFR with frontal
passage, with some brief MVFR cigs/vsbys with storms. Main issue
is the winds, which will veer to the west to northwest behind the
boundary and remain gusty through rest of forecast period. Skies
to scatter out late tonight.

SPECIFICS FOR KSTL:
Strong cold front marching across forecast area this evening.
Front to move through STL metro area between 03z and 04z. Cigs to
remain MVFR cigs/vsbys til 04z. Main issue is the winds, which
will veer from the south to the west to northwest behind the
boundary and remain gusty through rest of forecast period. Skies
to scatter out late tonight.

Byrd
&&

.CLIMATE...
Issued at 324 AM CST Sat Dec 2 2017

Record High Temperatures for Monday December 4th
St. Louis  74 in 2001
Columbia   70 in 1933
Quincy     69 in 1998

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 4, 3:10 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CST Mon Dec 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
310 PM CST Mon Dec 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected during the late
afternoon and early evening hours. The strongest storms could
produce damaging wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed severe weather to
the National Weather Service.

Kanofsky

In the hours before

Special weather statement, Dec 4, 5:14 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
514 PM CST MON DEC 4 2017

MOZ018-019-026-027-042345-
Marion-Knox-Lewis-Shelby-
514 PM CST MON DEC 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX...NORTHWESTERN
MARION...NORTHERN SHELBY AND SOUTHEASTERN LEWIS COUNTIES...

At 514 PM CST, a strong thunderstorm was located near Plevna, moving
northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Canton, La Grange, Lewistown, Ewing, Maywood, Plevna, Steffenville,
Taylor, Bethel, Monticello, Newark and Leonard.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Illinois...and northeastern Missouri.

LAT...LON 4021 9151 4012 9151 4006 9149 4003 9150
      3996 9145 3994 9144 3979 9222 3993 9225
TIME...MOT...LOC 2314Z 244DEG 44KT 3990 9208

CVKING
Local storm report, Dec 4, 6:52 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CST MON DEC 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     JEFFERSON CITY          38.57N  92.19W
12/04/2017                   COLE               MO   LAW ENFORCEMENT

            TREES DOWN AT LAFAYETTE AND DUNKLIN STREETS AND POWER
            LINE DOWN AT LAFAYETTE AND DAWSON STREETS IN DOWNTOWN
            JEFFERSON CITY. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700699

FUCHS
Local storm report, Dec 4, 7:11 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CST MON DEC 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     8 E PARIS               39.48N  91.85W
12/04/2017                   MONROE             MO   911 CALL CENTER

            TREES DOWN ACROSS HIGHWAY U IN TWO LOCATIONS EAST OF
            PARIS. TIME OF OCCURENCE ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700700

FUCHS

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.